Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 20, 2017, 3:32 PM EDT for Orleans County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 3:32 PM EDT (19:32 UTC)
- Expired
- Jun 20, 2017, 4:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Buffalo, NY
County Orleans County, NY
The radar
The Buffalo radar (KBUF), 47 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677
WWUS81 KBUF 201932
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
332 PM EDT TUE JUN 20 2017
NYZ001-002-202000-
Orleans-Niagara-
332 PM EDT TUE JUN 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND
NORTHWESTERN ORLEANS COUNTIES...
At 332 PM EDT, a strong thunderstorm was located near Newfane, or 8
miles northeast of Lockport, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Newfane, Middleport, Waterport, Lakeside Beach State Park, Ridgeway,
Lyndonville, Barker, Gasport, Appleton and Olcott.
LAT...LON 4332 7873 4341 7848 4342 7840 4342 7829
4331 7821 4316 7863
TIME...MOT...LOC 1932Z 241DEG 37KT 4328 7863
$$
ApffelWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 20, 2:38 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 20, 2:38 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
238 PM EDT Tue Jun 20 2017
.SYNOPSIS...
Scattered showers and thunderstorms associated with a departing mid
level disturbance will continue to wind down from southwest to northeast
this afternoon. After a brief dry period following the departure of
this feature...another fast moving but potent disturbance will generate
some additional showers and thunderstorms tonight...before weak high
pressure and drier air builds into our region and brings a return to
mainly dry conditions for Wednesday and Wednesday night. Broad low
pressure will then slide east across central and eastern Canada Thursday
and Friday...while bringing a return to increasingly unsettled weather
to close out the work week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of early afternoon...stable lake shadows have developed east of
both lakes and are steadily pushing inland...while daytime heating
has led to the development of additional scattered showers and storms
both along the edges of and inland from these features. All of this
activity is slowly drifting eastward and will generally tend to wind
down from west to east through this afternoon as anticyclonic vorticity
advection and attendant drier air/subsidence continues to overspread
our region from west to east...though some scattered convection will
probably still linger into early this evening along the lake breeze
convergence zone from the Niagara Peninsula eastward to Wayne and
Northern Cayuga counties. Temperature-wise...afternoon highs will
mostly range in the lower to mid 70s...though the higher terrain
will probably not make it out of the upper 60s.
Whatever respite from convection we achieve late this afternoon/early
this evening will then quickly come to an end tonight...as another
fast-moving but also potent shortwave quickly dives southeastward
from the Upper Great Lakes and crosses our region...along with an
accompanying secondary cold front. Large-scale forcing along these
features should be more than sufficient to generate a narrow band of
showers and embedded thunderstorms that will sweep across the region
from west to east...for which PoPs have been bumped upward into the
likely range. While diurnally-driven instability will be waning with
SBCAPE values only averaging 500 j/kg or less...favorable large-scale
kinematics (0-6 km bulk shear values of 50-60 knots) will remain
supportive of at least a few stronger embedded storms capable of
producing locally gusty winds...for which enhanced wording remains
in the forecast. Expect the showers and storms to last roughly 2-3
hours at any given location...with drier weather and partial clearing
then spreading across the region from west to east overnight as the
potent shortwave and its attendant surface cold front slide off to our
east. With respect to temperatures...expect overnight lows to mostly
settle into the mid to upper 50s...though areas along the immediate
lakeshores may not drop below 60.
On Wednesday...broad upper level troughing will remain in place aloft...
while weak surface-based high pressure and drier air will slowly build
east across our region. While daytime heating of our still-cool airmass
should once again result in the development of a fair amount of cumulus
away from any lake influences...the relative absence of a noteworthy
trigger for convection should result in a mainly dry day for most areas...
with forecast PoPs having correspondingly been lowered below the chance
threshold for most of the area. The one exception to this will be across
the Saint Lawrence Valley and adjoining portions of the North Country...
where the presence of a lingering weak surface trough and approach of
a weak shortwave may result in just enough lift to force the development
of some additional scattered convection during the afternoon hours...for
which mid-range chance PoPs will be in play. Otherwise...expect continued
comfortable temperatures and humidity levels...with 850 mb temps of +8C
to +11C again supporting afternoon highs mainly in the lower to mid 70s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Weak high pressure will build over NY/PA Wednesday night. Any
leftover diurnal cumulus in the evening will dissipate and yield
mainly clear skies overnight. The airmass will remain fairly cool
and dry, which will allow for decent radiational cooling. Expect
lows in the mid 50s on the lake plains and upper 40s to around 50 in
the cooler Southern Tier valleys and Lewis County. The radiational
cooling may allow for some valley fog to develop in the typical
Southern Tier river valleys.
On Thursday a warm front and associated mid level shortwave will
move from Michigan to the eastern Great Lakes and de-amplify with
time. Associated moisture and warm advection will bring increasing
clouds from west to east. Model guidance continues to back off on
rain potential, but there may still be enough forcing and moisture
left to support a few showers along the advancing warm front by
midday in Western NY, and later in the afternoon east of Rochester.
Enough instability may develop to support a few isolated
thunderstorms by late afternoon, mainly across the western Southern
Tier. Temperatures will begin to move upward in the warm advection
regime, and humidity will increase. Expect highs around 80 in most
areas and mid 70s North Country.
Scattered showers and isolated thunderstorms will continue through
Thursday evening as the weakening wave and warm front cross the
region. Another, more notable mid level shortwave and warm frontal
segment will move into the region late Thursday night and Friday
morning. Deeper moisture and increasing isentropic upglide and DPVA
will support an increasing chance of showers and a few scattered
thunderstorms late Thursday night. The clouds, showers, and warm
advection will keep temperatures up, with lows in the mid 60s on the
lake plains and lower 60s interior Southern Tier and North Country.
On Friday the warm front and associated lead shortwave will continue
to move northeast across the area, with some additional showers and
scattered thunderstorms. Later Friday and Friday evening the cold
front and main mid level shortwave will cross the region, with
associated convergence and ascent supporting a few more rounds of
showers and scattered thunderstorms. Extensive clouds and showers
will likely limit destabilization and lapse rates, but if enough
breaks develop a few stronger storms may be supported by moderate
mid level shear, especially in eastern portions of the area.
Temperatures will climb into the lower 80s in many areas if enough
breaks in the rain develop as 850mb temps soar to around +16C.
The cold front will move across the area Friday night, with showers
and scattered thunderstorms ending from west to east with the cold
frontal passage. Fairly strong cold advection after midnight and the
arrival of a drier airmass will allow lows to drop to the upper 50s
to lower 60s in most areas by daybreak Saturday. On Saturday
subsidence in the wake of the cold front and mid level shortwave
should bring a mainly dry day with mid level drying supporting
increasing amounts of sun. A cooler airmass builds into the region
again, with highs in the mid 70s at lower elevations and around 70
on the hills.
&&
.LONG TERM /SATURDAY NIGHT THROUGH MONDAY/...
Long range models are in good agreement on a overall broad troughing
pattern over the Hudson Bay through the weekend. The forecast area
will be located on the southern periphery of this broad low, and
generally embedded within the west-southwesterly flow aloft. This
will allow for several fast-moving Pacific sourced shortwaves
embedded with the flow to cross near the region. The day-to-day
temperature trend will be generally cooler through the weekend,
while daily details are bit fuzzy depending on individual shortwave
timing and the close proximity to a stalled frontal boundary. The
same goes for precipitation forecasts, as scattered showers and
thunderstorms are likely at times with the wave passages, with ample
dry time in-between.
Specifically, the first of these systems will be a cold front that
will plow across the Lower Great Lakes on Friday. While it is
too early to get specific with the amount of instability or
shear that will be present...it is worth noting that the
frontal passage should take place within a west to northwest
flow...and these inherently include a higher than normal amount
of directional shear. This could make the event more
'interesting'. Given the consistency between the medium range
models...have raised pops to likely for this event.
A wedge of high pressure over the Lower Great Lakes will promote
nice weather for the first day of the weekend...as a fair amount of
sunshine will combine with H85 temps around 12c to support afternoon
highs in the upper 70s to around 80. Overall the weekend will be
mainly dry with shower and thunderstorm changes increasing through
the day Sunday. Its fair to say at this point that Sunday will be
the less favorable day for outdoor activities. Stay tuned.
Cooler drier air will filter into the region for the start of the
work week behind a cold front passage Sunday night.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of early afternoon...stable lake shadows have developed east of
both lakes and are steadily pushing inland...while daytime heating
has led to the development of additional scattered showers and storms
both along the edges of and inland from these features. All of this
activity is slowly drifting eastward and will generally tend to wind
down from west to east through this afternoon...though some scattered
convection will probably still linger into early this evening along
the lake breeze convergence zone from KIAG eastward to KFZY. While
brief/localized reductions to IFR/MVFR will remain possible within
any stronger convective cells...by and large conditions will be
predominantly VFR through early this evening.
Tonight a potent mid level disturbance and associated secondary
cold front will cross the region from west to east between roughly
02z and 07z...bringing a period of showers and possible thunderstorms
that will last roughly 2-3 hours at any given location. Some of
these will be capable of producing temporary reductions to MVFR
or even IFR...along with locally gusty surface winds. In the wake
of this system...general drying/subsidence will then bring about
some partial clearing and a return to mainly dry/VFR conditions
overnight...though some MVFR cigs will likely persist across the
higher terrain of the Southern Tier.
On Wednesday...surface-based high pressure and drier air will slowly
build east across our region. This will result in any MVFR cigs across
the Southern Tier improving to VFR through midday...with most of the
region otherwise experiencing a dry day and VFR conditions under a
developing diurnal cumulus field. The lone exception to the dry
weather will be across the Saint Lawrence Valley and adjoining
portions of the North Country...where a lingering weak surface trough
and daytime heating may help force the development of some additional
scattered showers and thunderstorms during the afternoon hours.
Outlook...
Wednesday night...Mainly VFR.
Thursday...Mainly VFR with a chance of showers and thunderstorms.
Friday...VFR/MVFR with showers and thunderstorms likely.
Saturday...Mainly VFR.
Sunday...Mainly VFR with a chance of showers.
&&
.MARINE...
Small craft advisories remain in effect for the NY nearshore waters
of Lake Erie as well as for the Upper IAG River and Buffalo Harbor
into this evening...as a 15 to 25 knot gradient wind will be
accompanied by waves that will occasionally reach five feet.
Meanwhile on Lake Ontario...winds will not be quite as strong...so
waves are forecast to peak at two to four feet...below small craft
advisory criteria. Regardless...choppy conditions are still expected
for the nearshore waters north of Mexico Bay...including the
entrance to the Saint Lawrence River.
Winds will subside considerably on Lake Erie tonight...but moderate
to fresh westerlies can be expected on Lake Ontario...especially on
the eastern half. Again...while waves are forecast to remain below
small craft advisory criteria...conditions may become quite choppy
at times. Mariners will also have to be alert for thunderstorms
tonight...which could contain wind gusts in excess of 35 knots.
High pressure will cross the Lower Great lakes on Wednesday. This
will result in light to occasionally moderate winds through midday...
with diminishing winds then following for Wednesday afternoon and
night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
NYZ010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
Small Craft Advisory until 8 PM EDT this evening for
LEZ020.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...HITCHCOCK
LONG TERM...CHURCH/RSH
AVIATION...JJR
MARINE...JJR/RSHHazardous weather outlook, Jun 20, 4:48 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 448 AM EDT Tue Jun 20 2017 NYZ006-007-210900- Oswego-Jefferson- 448 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Moderate southwest winds are expected on Lake Ontario through tonight. This will bring an increase in wave action and shoreline erosion to the eastern end of the lake. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-008-011>014-020-021-210900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Lewis-Genesee-Wyoming- Livingston-Ontario-Cattaraugus-Allegany- 448 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010-019-085-210900- Northern Erie-Chautauqua-Southern Erie- 448 AM EDT Tue Jun 20 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 448 AM EDT Tue Jun 20 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 20, 1:56 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
156 PM EDT TUE JUN 20 2017
NYZ006-201830-
Oswego-
156 PM EDT TUE JUN 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...
At 155 PM EDT, a strong thunderstorm was located near Fulton, moving
east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm, along with brief heavy downpours.
Locations impacted include...
Fulton, Central Square, Constantia, West Monroe, Phoenix, Cleveland,
Pennellville, Mallory, Gayville and Hinmansville.
This storm will cross the Seneca River and Oneida Lake. Boaters on
the lake should seek safe shelter until this storm passes.
This includes Interstate 81 near exit 32.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4316 7588 4320 7604 4320 7608 4323 7610
4324 7616 4327 7620 4324 7621 4322 7619
4320 7621 4324 7627 4322 7626 4321 7626
4320 7628 4323 7631 4323 7640 4331 7640
4337 7587 4333 7589 4332 7586
TIME...MOT...LOC 1755Z 273DEG 25KT 4327 7630
HITCHCOCKSpecial weather statement, Jun 20, 3:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
332 PM EDT TUE JUN 20 2017
NYZ001-002-202000-
Orleans-Niagara-
332 PM EDT TUE JUN 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NIAGARA AND
NORTHWESTERN ORLEANS COUNTIES...
At 332 PM EDT, a strong thunderstorm was located near Newfane, or 8
miles northeast of Lockport, moving northeast at 40 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Newfane, Middleport, Waterport, Lakeside Beach State Park, Ridgeway,
Lyndonville, Barker, Gasport, Appleton and Olcott.
LAT...LON 4332 7873 4341 7848 4342 7840 4342 7829
4331 7821 4316 7863
TIME...MOT...LOC 1932Z 241DEG 37KT 4328 7863
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:50 PM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 23 hr |
| Jun 20, 1:56 PM EDT | Special Weather Statement | BUF | Oswego | 34 min |
| Jun 20, 4:09 PM EDT | Special Weather Statement | BUF | Orleans | 51 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.